By Craig Kenny
The UK drugs regulator has advised GPs to review patients taking bisphosphonates for osteoporosis for longer than five years, following evidence of an increased risk of atypical femoral fractures.
The MHRA safety update follows advice from the European regulator in April that these complications – though rare - apply to the whole class of bisphosphonate drugs.
Patients taking these drugs for osteoporosis should be ‘periodically' reviewed and the risks and benefits of continuation re-evaluated, especially if taking for longer than five years, says the MHRA.
An MHRA spokesperson said the frequency of these reviews should be a matter of clinical judgement. ‘The optimal duration of bisphosphonate treatment has not been established and the frequency of review of treatment should be considered on an individual basis, as should the need for clinical investigations such as DXA scans.
She added: ‘Clinicians should use their judgement and experience to question patients appropriately about symptoms, and updated safety advice for bisphosphonates highlights possible early symptoms of atypical fracture.'
'Atypical femoral fractures can occur with minimal or no trauma. Thigh, hip or groin pain are early indicators that an atypical fracture may be developing.'
Dr Pam Brown, a GP in Swansea and a clinical assistant in osteoporosis at Singleton Hospital, Swansea. 'These fractures are extremely rare, whereas osteoporotic fractures are common and preventable, so knowing about this association shouldn't change our prescribing practice.'
‘But we should review patients on therapy for more than five years - and particularly more than ten -- to decide whether they should continue therapy. If they are no longer osteoporotic after a repeat DXA, then most of us would choose to give a drug holiday for several years.'
She added: ‘Some patients get thigh pain prior to an atypical fracture, so if an at-risk patient develops thigh pain, arranging an X-ray and discussing the case with your radiologist is appropriate.'
Dr Peter Stott, a GP in Tadworth, Surrey and a former member of the National Osteoporosis Society's scientific committee, said: ‘We have talked for a long time about the hardening of bones as a result of long-term use of these drugs. Normal remodelling is inhibited by them.
‘I think that you should discuss this with the patient when they come in for their next routine appointment. Patients are not as alarmed by these things and are much more pragmatic.'GPs advised to review patients after bisphosphonate fracture warning